Format

Send to

Choose Destination
Chest. 2006 Dec;130(6):1657-63.

Is methamphetamine use associated with idiopathic pulmonary arterial hypertension?

Author information

1
Department of Internal Medicine, Division of Pulmonary and Critical Care Medicine, St. Paul University Hospital, Dallas, TX, USA.

Abstract

BACKGROUND:

Amphetamine, methamphetamine, and cocaine are suspected of being pulmonary hypertension risk factors based on a small number of case reports along with pharmacologic similarities to fenfluramine, a diet drug associated with pulmonary arterial hypertension (PAH). We sought to determine whether rates of stimulant use are increased in patients believed to have idiopathic PAH compared with patients with PAH and known risk factors and patients with chronic thromboembolic pulmonary hypertension (CTEPH).

METHODS:

In this retrospective study, rates of stimulant use were determined for 340 patients with idiopathic PAH, PAH and known risk factors, or CTEPH seen between November 2002 and April 2004. "Stimulant" use was defined as any reported use of amphetamine, methamphetamine, or cocaine. Odds of stimulant use were calculated using a polychotomous logistic regression model.

RESULTS:

A history of stimulant use was found in 28.9% of patients with a diagnosis of idiopathic PAH, compared with 3.8% of patients with PAH and a known risk factor, and 4.3% of patients with CTEPH. After adjustment for differences in age, patients with idiopathic PAH were 10.14 times (95% confidence interval, 3.39 to 30.3; p < 0.0001) more likely to have used stimulants than patients with PAH and known risk factors, and 7.63 times (95% confidence interval, 2.99 to 19.5; p < 0.0001) more likely to have used stimulants than patients with CTEPH.

CONCLUSIONS:

Patients with idiopathic PAH are significantly more likely to have used stimulants than patients with other forms of pulmonary hypertension.

PMID:
17166979
DOI:
10.1378/chest.130.6.1657
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center